Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 29, 2004Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2004, 3:17 PM MST for Graham County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 3:17 PM MST (22:17 UTC)
Expired
Jun 29, 2004, 4:15 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2857 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS55 KTWC 292217
SVRTWC
AZC009-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
313 PM MST TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAHAM COUNTY IN ARIZONA

* UNTIL 415 PM MST

* AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR HIGHWAY 70 AT CALVA...OR ABOUT 30 MILES 
  EAST OF GLOBE...MOVING EAST NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYLAS AT 325 PM MST
  ARSENIC TUBS AT 405 PM MST

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...DEADLY 
LIGHTNING...AND HEAVY RAINS ARE LIKELY.

LAT...LON 3338 11044 3306 11044 3321 10963 3356 10997
      3346 10998 3346 11014

$$
MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM MST, 2 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
315 PM MST TUE JUN 29 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...MOISTURE WILL DECREASE THROUGH THURSDAY AS HIGH PRESSURE
BUILDS FROM THE EAST. THUNDERSTORM ACTIVITY WILL BE QUITE ISOLATED
AND IS EXPECTED TO REMAIN EAST OF TUCSON. A SLIGHT INCREASE IN
SHOWERS AND THUNDERSTORMS IS THEN FORECAST FRIDAY INTO SATURDAY AS
SOUTHERLY FLOW ALOFT PREVAILS. THIS REGIME IS EXPECTED TO CONTINUE
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED MOSTLY LESS THAN 40 DBZ
ECHOES N SAN CARLOS LAKE MOVING NWD. THE REST OF SE AZ WAS VOID OF
PRECIP ECHOES AT 2155Z. VISIBLE SATELLITE IMAGERY INDICATED CLEAR
SKIES OVER PIMA...SANTA CRUZ AND MUCH OF SE PINAL COUNTIES WITH
MAINLY CUMULIFORM CLOUDS OVER GRAHAM...GREENLEE AND ERN COCHISE
COUNTIES. LOW PRESSURE CENTERED JUST W OF KSFO WITH HIGH PRESSURE
CENTERED OVER THE WRN GULF OF MEXICO THIS AFTERNOON. RIDGE AXIS
EXTENDED FROM THE UPPER TX COAST-ERN MONTANA WITH SLY/SWLY FLOW OVER
AZ. PATTERN TO CHANGE LITTLE THROUGH WEDNESDAY AT LEAST WITH ERN
PACIFIC LOW REMAINING GENERALLY QUASI-STATIONARY OR PERHAPS
MIGRATING SLIGHTLY SWWD AND RIDGE CONTINUING OVER THE ROCKIES. THUS
BOUNDARY BETWEEN VERY DRY AIRMASS W AND DEEP MOISTURE E SHOULD
REMAIN NEARLY STATIONARY DURING THE NEXT SEVERAL DAYS. AS SUCH
BELIEVE THAT WED WILL HAVE LESS PRECIP WITHIN THIS FORECAST AREA
VERSUS THIS AFTERNOON AND THUR WILL BE SIMILAR TO WED. HOWEVER
INDICATIONS ARE THAT SOME INCREASE IN MAINLY MID-LEVEL MOISTURE TO
OCCUR FRI AS THE WRN GULF OF MEXICO HIGH MIGRATES WWD AND THE ERN
PACIFIC TROUGH ADVECTS MEXICO MOISTURE NWD. THUS HAVE ADJUSTED THE
POP GRIDDED DATA FIELDS TO REFLECT AN INCREASE IN ACTIVITY FRI AS
WELL AS SAT. A PLETHORA OF NUMERICAL MODEL SOLUTIONS DURING THE
SUN-TUE PERIOD WITH THE RANGE BEING COMPLETELY DRY AREAWIDE TO
SUFFICIENT MOISTURE FOR MAINLY AFTERNOON/EVENING THUNDERSTORMS TUS
VICINITY EWD. GIVEN MODEL UNCERTAINTIES HAVE NOT OPTED FOR A
COMPLETELY DRY SCENARIO BUT RATHER WILL INSERT VERY LOW-GRADE POPS
DURING THE AFTERNOONS/EVENINGS E OF KTUS.

&&

.FIRE WEATHER...UPPER LEVEL FLOW HAS STARTED TO SHIFT TO THE
SOUTHWEST DUE TO HIGH PRESSURE EXPANDING OVER NORTHERN MEXICO. THIS
WILL GIVE RISE TO A DRYING TREND THAT WILL HOLD OVER THE AREA FOR
WEDNESDAY INTO THURSDAY...GRADUALLY DECREASING THUNDERSTORM ACTIVITY
AND KEEPING DAYTIME RELATIVE HUMIDITY VALUES LOW. TEMPERATURES WILL
HOVER AROUND SEASONAL NORMALS WITH WINDS RETAINING NORMAL DIURNAL
PATTERNS AND THE ASSOCIATED AFTERNOON GUSTS. MOISTURE WILL SEEP BACK
INTO SE ARIZONA FRI INTO SATURDAY...GIVING A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO AREAS MAINLY EAST
OF TUCSON. THIS REGIME WILL THEN CONTINUE INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF
Hazardous weather outlook, Jun 29, 12:05 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST TUE JUN 29 2004

AZZ019-029>035-301400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1205 PM MST TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SYNOPSIS...UPPER LEVEL LOW PRESSURE CENTERED JUST WEST OF SAN
FRANCISCO WILL REMAIN NEARLY STATIONARY THROUGH WEDNESDAY AS A RIDGE
OF HIGH PRESSURE CONTINUES OVER THE ROCKIES. DISTINCT MOISTURE
BOUNDARY ORIENTED FROM NORTHERN ARIZONA TO EXTREME SOUTHEAST ARIZONA
WILL MOVE LITTLE THIS WEEK. THE RISK OF HEAVY RAIN IS VERY MINIMAL
THIS AFTERNOON AND EVENING.

DISCUSSION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING MAINLY NEAR THE EASTERN MOUNTAINS OF SOUTHEAST
ARIZONA. TUCSON SOUNDING EARLY THIS MORNING WAS QUITE MOIST IN THE
MIDDLE LEVELS DUE TO ONGOING PRECIPITATION AT THE TIME OF
OBSERVATION. DEWPOINTS AS OF LATE MORNING HAD FALLEN TO THE UPPER
20S F AT TUCSON WITH LOWER 30S F DEWPOINTS FROM DOUGLAS TO NOGALES.
DEWPOINTS IN THE 40S F WERE NOTED ACROSS GRAHAM AND GREENLEE
COUNTIES. ANY SHOWERS AND THUNDERSTORMS THAT OCCUR THIS AFTERNOON
AND EVENING WILL MOVE TOWARD THE NORTH AT 15 TO 20 MPH PRECLUDING
THE THREAT FOR HEAVY RAINFALL. THUS RAIN AMOUNTS SHOULD BE LESS THAN
ONE QUARTER OF AN INCH. BRIEF WIND GUSTS TO NEAR 40 MPH MAY OCCUR
WITH THE STRONGER STORMS. MOST OF THE PRECIPITATION SHOULD END
SHORTLY AFTER SUNSET DUE TO THE LACK OF ANY DYNAMICALLY DRIVEN
FORCING MECHANISMS. DRY CONDITIONS EXPECTED ACROSS WESTERN AND
CENTRAL PIMA...SANTA CRUZ AND SOUTHEAST PINAL COUNTIES. AN ISOLATED
THUNDERSTORM MAY OCCUR NEAR THE CATALINA AND RINCON MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UPPER LEVEL TROUGH AXIS WILL REMAIN TO THE WEST OF ARIZONA AS AN
UPPER LEVEL RIDGE AXIS RESIDES TO THE EAST. THIS WILL PLACE
SOUTHEAST ARIZONA IN SOUTHERLY TO SOUTHWESTERLY FLOW ALOFT. HENCE
THERE WILL BE A CONTINUED SLIGHT CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
MONDAY...PRIMARILY FOR AREAS EAST OF TUCSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.